Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 23, 2012, 6:49 PM EDT for Appomattox County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2012, 6:49 PM EDT (22:49 UTC)
- Expired
- May 23, 2012, 7:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
County Appomattox County, VA
The radar
The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
934
WWUS81 KRNK 232249
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT WED MAY 23 2012
VAZ046-047-232330-
APPOMATTOX VA-BUCKINGHAM VA-
649 PM EDT WED MAY 23 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN APPOMATTOX AND WESTERN
BUCKINGHAM COUNTIES...
AT 646 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR APPOMATTOX
NATIONAL HISTORIC PARK...MOVING NORTH AT 15 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE AND
FREQUENT CLOUD-TO-GROUND LIGHTNING. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR OAKVILLE AROUND 705 PM...TOWER HILL AROUND
720 PM AND BENT CREEK AROUND 730 PM.
LAT...LON 3730 7883 3753 7890 3755 7887 3754 7883
3760 7884 3761 7882 3764 7882 3764 7872
3767 7872 3770 7870 3770 7868 3768 7865
3770 7866 3771 7864 3732 7861
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 23, 6:31 PM EDT, 18 minutes earlier.
Area forecast discussion, May 23, 6:31 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 631 PM EDT WED MAY 23 2012 .SYNOPSIS... AN UPPER LEVEL AREA OF LOW PRESSURE OVER THE WESTERN CAROLINAS WEDNESDAY WILL SLOWLY MOVE NORTHEAST AND BE CENTERED OVER VIRGINIA THURSDAY...THEN EXIT THE REGION FRIDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... AS OF 615 PM EDT WEDNESDAY... UPPER LOW OVER NORTH CAROLINA MOVING NORTHEAST ACROSS THE REGION TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN THE UNSTABLE AIR THIS AFTERNOON INTO THIS EVENING. THE BEST INSTABILITY REMAIN ACROSS EASTERN PORTIONS OF CWA WHERE CAPES ARE 1500 TO 2000 J/KG. ADJUSTED POP GRIDS ACCORDING TO LAST RADAR TREND THIS EVENING WITH SOME DEVELOPMENT ALONG SOUTHERN BLUE RIDGE AND CONVECTION MOVING WEST INTO NORTHEAST PORTION OF CWA. ALSO MODIFIED TEMPERATURES ACCORDING TO LATEST OBS TREND THIS EVENING. MORE ADJUSTMENTS AS NIGHT PROGRESSES. AS OF 330 PM EDT WEDNESDAY... MOST CONVECTION REMAINS CONFINED TO WESTERN AREAS THIS AFTERNOON...ESPCLY NW WHERE AIDED BY DIFF HEATING AND ACROSS THE SW CLOSE TO THE PIVOT POINT OF THE UPPER VORT. ELSW SHOWERS HAVE BEEN QUITE LIMITED UNDER THE CLOUD CANOPY TO THE NORTH OF THE UPPER LOW OVER THE CAROLINAS...AND HELD IN PLACE BY LOW LEVEL EASTERN FLOW. STILL SOME TIME FOR THIS TO THIN THRU THIS EVENING SO LEAVING IN HIGH POPS ESPCLY NORTH OF HIWAY 460 AND OVER THE WEST ALONG THE I-77 CORRIDOR. EXPECT A MINIMUM THOUGH TO PERSIST NEW RIVER/ROA VALLEYS PER COOL WEDGE WITH PERHAPS THE SE GETTING CLIPPED BY CONVECTION HEADING NE FROM NC...BUT LIKELY NO MORE THAN CHANCE POPS THERE THIS EVENING. UPPER LOW HEADS NE TO EASTERN VA OVERNIGHT ALLOWING MUCH OF THE AREA TO WORK IN BETWEEN PIECES OF 5H ENERGY AFTER MIDNIGHT. THIS COMBO WITH WEAKER INSTABILITY FROM EARLIER SHOULD PROVIDE A QUICKER DROPOFF IN CONVECTION LATER THIS EVENING...WITH PERHAPS MOST GOING DRY FOR A PERIOD AFTER MIDNIGHT PER THE RNK WRF WHICH HAS A GOOD HANDLE ATTM. WILL AGAIN SEE SOME FOG ESPCLY WHERE HAVE SEEN RAINFALL AND ESPCLY VALLEYS IF CAN GET MORE CLEARING. THUS INCLUDED FOG BUT NOT QUITE AS MUCH AS THE LAST FEW NIGHTS THINKING SOME CLOUDS WILL LINGER. LOWS AGAIN MAINLY 55-63. SOME DRYING WILL TRY AND TAKE SHAPE DURING THU WITH THE DEPARTURE OF THE MAIN UPPER COOL POOL TO THE EAST AND A LITTLE MORE S/SW FLOW ALOFT. HOWEVER MOST MODELS DEPICT A DETACHED S/W WITHIN THE BROAD UPPER LOW LINGERING OVER THE CWA DURING THE AFTERNOON. THIS IN CONJUNCTION WITH A RIBBON OF DEEP MOISTURE ON THE BACK OF THE UPPER LOW...AND THE FLOW TURNING MORE SOUTHERLY SHOULD SPARK RENEWED SHRA/TSRA ALONG THE BLUE RIDGE AND POINTS NORTH AND EAST CLOSER TO THE COLDER AIR ALOFT. SIMILAR TO THIS AFTERNOON...TIMING OF JUST HOW QUICKLY THE CLOUD CANOPY EXITS THU KEY TO COVERAGE BUT DOES APPEAR THAT EVEN THE COOLER NAM BREAKS THINGS OUT IN THE AFTERNOON. THEREFORE RUNNING WITH AN AXIS OF LIKELY POPS ALONG MOST OF THE BLUE RIDGE MID AFTERNOON...AND CHANCE ELSW BEFORE MORE DRYING ALOFT COMES IN LATE AND LIKELY CUTS INTO THE OVERALL COVERAGE. MAV TEMPS AGAIN LOOK TOO WARM BASED ON CLOUDS EARLY AND SCTD CONVECTION LATER SO BASICALLY WENT INTO BETWEEN THE MAV/MET FOR NOW PUTTING MOST IN THE 76-82 RANGE. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 330 PM EDT WEDNESDAY... SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE LATE EVENING HOURS OF THURSDAY...ALTHOUGH COVERAGE IS EXPECTED TO THIN OUT A LITTLE MORE QUICKLY THAN IN PREVIOUS EVENINGS AS THE UPPER TROUGH PUSHES OUT OF THE AREA...AND AN UPPER LEVEL RIDGE OF HIGH PRESSURE WORKS ITS WAY IN FROM THE CENTRAL GULF COAST. UPPER LEVEL RIDGING WILL CONTROL OUR WEATHER PATTERN FOR FRIDAY AND SATURDAY...AND WHILE WE WILL STILL SEE SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE MOUNTAINS BY EARLY AFTERNOON...EXPECT THE COVERAGE TO BE LOWER THAN WHAT WE HAVE SEEN IN THE LAST FEW DAYS. REGARDLESS OF COVERAGE... CANNOT RULE ISOLATED STRONG TO SEVERE THUNDERSTORMS DEVELOPING DURING EACH EVENING...WITH LARGE HAIL AND GUSTY WINDS AS THE MAIN THREATS. IN ADDITION TO THE LOWER COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY...THE UPPER LEVEL RIDGE WILL ALSO BRING WARMER AIR INTO THE AREA. INCREASED CLOUD COVER ON FRIDAY WILL HELP LIMIT TEMPERATURES TO THE MID 80S ACROSS THE PIEDMONTS...AND TO THE UPPER 70S TO LOW 80S ACROSS THE MOUNTAINS. HOWEVER...AS THE UPPER RIDGE BUILDS IN ON SATURDAY...WILL SEE HIGHS CLIMB TO AROUND 90 DEGREES EAST OF THE BLUE RIDGE...AND INTO THE LOW TO MID 80S FURTHER WEST. OVERNIGHT LOWS WILL GENERALLY BE IN THE LOW 60S...WITH UPPER 50S EXPECTED IN SOME OF THE HIGHER ELEVATIONS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 330 PM EDT WEDNESDAY... UPPER LEVEL RIDGING MAINTAINS ITS CONTROL OVER OUR WEATHER PATTERN INTO THE EARLY PART OF NEXT WEEK...AND THEREFORE DO NOT FORESEE ANY MAJOR CHANGE TO THE WEATHER PATTERN. EXPECT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH AFTERNOON HEATING...MAINLY OVER THE MOUNTAINS. A FEW STORMS WILL BECOME STRONG TO SEVERE DURING THE EVENING. TEMPERATURES WILL BE COMPARABLE TO THOSE FOUND IN MID SUMMER...WITH HIGHS EXPECTED TO RANGE FROM AROUND 90 ACROSS THE PIEDMONTS...TO THE LOW TO MID 80S ACROSS THE MOUNTAINS. OVERNIGHT LOWS WILL BE MAINLY IN THE 60S. ON TUESDAY...THE UPPER RIDGE WILL FINALLY WEAKEN. EXPECT SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE AREA AS ANOTHER COLD FRONT APPROACHES FROM THE WEST. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... AS OF 1240 PM EDT WEDNESDAY... MVFR CIGS REMAIN SLOW TO ERODE THIS AFTERNOON GIVEN DEEP ONSHORE FLOW AND WEAK UPSLOPE ALONG THE EASTERN SLOPES. STILL EXPECTING SOME IMPROVEMENT EARLY ON AS DRIER AIR TO THE SOUTH SLIDES NORTHWARD. HOWEVER WITH ANY BREAKS WILL SEE A QUICK TRANSITION TO BANDS OF SHRA/TSRA THAT WILL DRIFT FROM EAST TO WEST THRU EARLY THIS EVENING. THIS MAY PRODUCE A PERIOD OF OF SHRA/TSRA VCNTY OF ALL TERMINALS DURING THE AFTERNOON BUT GETTING A STORM PRODUCING IFR OVER ANY OF THE AIRPORTS RATHER LOW CONFIDENCE. THUS WILL MAINTAIN A PREVAILING SHRA/TSRA THREAT WITH AN INTERVAL OF LOWER CIGS/VSBYS BUT NOT QUITE AS LOW AS EARLIER EXCEPT TO INIT. STILL EXPECT SHOWERS TO FADE A BIT QUICKER OVERNIGHT...POSSIBLY LEADING TO AREAS OF FOG AGAIN IF CAN GET SOME CLEARING. MAY SEE MORE STRATUS TONIGHT AS CIGS LOWER EARLY ON...THEN DENSE FOG LATER PRODUCING IFR/LIFR MOST AREAS EXCLUDING KBLF AND PERHAPS KDAN. FOG AND LOW CLOUDS WILL BE AGAIN SLOW TO EXIT EARLY THURSDAY AND MAY TAKE UNTIL LATE MORNING TO REACH MVFR LEVELS...THEN A PERIOD OF VFR BY AFTERNOON WITH SLIGHTLY LESS MOISTURE AROUND. MORE SCATTERED NATURE SHRA/TSRA LIKELY THURSDAY AFTERNOON BUT LIKELY BEYOND THE VALID TAF PERIOD AT THIS TIME. BY FRIDAY WILL SEE HIGH PRESSURE WORKING IN TO BRING VFR WX...AS TEMPERATURES HEAT UP. HOWEVER STILL CANT RULE OUT ISOLATED MAINLY MOUNTAIN INDUCED AFTERNOON/EVENING CONVECTION INTO MONDAY DESPITE HIGH PRESSURE IN PLACE. OTRW NIGHTLY FOG IN THE VALLEYS BCB/LWB A GOOD POSSIBILITY GIVEN THE MOIST GROUND...WITH LITTLE WIND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/KK NEAR TERM...JH SHORT TERM...NF LONG TERM...NF AVIATION...JH/PM
Hazardous weather outlook, May 23, 2:54 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 254 PM EDT WED MAY 23 2012 NCZ001-002-018-VAZ007-009>012-015-016-018>020-023-024-035-WVZ042>045- 241900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON- CARROLL-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER- SUMMERS-MONROE-GREENBRIER- 254 PM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL AGAIN RESULT IN VERY HEAVY RAINFALL THAT COULD PRODUCE LOCALIZED FLASH FLOODING INTO THIS EVENING. A FEW STORMS COULD ALSO CONTAIN STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ013-014-017-022-032>034-043>047-058-059-241900- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-MONTGOMERY- FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 254 PM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS MAY BRING A PERIOD OF HEAVY RAINFALL THROUGH THIS EVENING. ISOLATED STORMS MAY ALSO PRODUCE STRONG WINDS AND HAIL...MAINLY ACROSS SOUTHSIDE VIRGINIA AND NORTHWEST NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 6:04 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT WED MAY 23 2012
NCZ003-020-232300-
SURRY NC-YADKIN NC-
604 PM EDT WED MAY 23 2012
...A STRONG THUNDERSTORM WILL AFFECT SURRY AND YADKIN COUNTIES...
AT 559 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAST BEND...
MOVING NORTH AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SILOAM AROUND 620 PM...PILOT MOUNTAIN STATE
PARK AROUND 640 PM AND PILOT MOUNTAIN AROUND 700 PM.
LAT...LON 3651 8068 3653 8045 3627 8045 3623 8043
3617 8044 3617 8052
RABSpecial weather statement, May 23, 6:14 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT WED MAY 23 2012
VAZ047-232300-
BUCKINGHAM VA-
614 PM EDT WED MAY 23 2012
...SEVERAL STRONG THUNDERSTORMS TO AFFECT BUCKINGHAM COUNTY THROUGH
700 PM EDT...
AT 607 PM EDT...SMALL...YET STRONG THUNDERSTORMS WERE DEVELOPING
ACROSS BUCKINGHAM COUNTY. ONE WAS LOCATED BETWEEN ANDERSONVILLE AND
DILLWYN...ANOTHER JUST SOUTHWEST OF BREMO BLUFF...AND OTHERS WERE
DEVELOPING BETWEEN COLD HILL AND CENTENARY...ALL MOVING NORTHWEST AT
10 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING DIME-SIZED HAIL AND
FREQUENT CLOUD-TO-GROUND LIGHTNING. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
LAT...LON 3750 7834 3735 7855 3740 7859 3739 7863
3742 7864 3743 7868 3755 7883 3764 7882
3764 7872 3770 7869 3769 7865 3771 7866
3776 7861 3776 7851 3780 7849 3774 7842
3772 7829 3768 7823
RABSpecial weather statement, May 23, 6:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT WED MAY 23 2012
VAZ046-047-232330-
APPOMATTOX VA-BUCKINGHAM VA-
649 PM EDT WED MAY 23 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN APPOMATTOX AND WESTERN
BUCKINGHAM COUNTIES...
AT 646 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR APPOMATTOX
NATIONAL HISTORIC PARK...MOVING NORTH AT 15 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE AND
FREQUENT CLOUD-TO-GROUND LIGHTNING. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR OAKVILLE AROUND 705 PM...TOWER HILL AROUND
720 PM AND BENT CREEK AROUND 730 PM.
LAT...LON 3730 7883 3753 7890 3755 7887 3754 7883
3760 7884 3761 7882 3764 7882 3764 7872
3767 7872 3770 7870 3770 7868 3768 7865
3770 7866 3771 7864 3732 7861
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:14 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Martinsville | 42 min |
| May 22, 8:40 PM EDT | Areal Flood Advisory | RNK | Charlotte | 3 hr |
| May 22, 9:14 PM EDT | Flash Flood Warning | RNK | Charlotte | 3 hr |
| May 22, 10:37 PM EDT | Special Weather Statement | RNK | City of Martinsville | 53 min |
| May 22, 10:42 PM EDT | Special Weather Statement | RNK | Halifax | 63 min |
| May 22, 11:09 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| May 23, 4:16 AM EDT | Special Weather Statement | RNK | Halifax | 59 min |
| May 23, 10:51 AM EDT | Special Weather Statement | RNK | Rockbridge | 54 min |
| May 23, 6:14 PM EDT | Special Weather Statement | RNK | Buckingham | 46 min |
| May 22, 8:32 PM EDT | Special Weather Statement | RNK | Stokes | 58 min |
| May 22, 10:19 PM EDT | Special Weather Statement | RNK | Rockingham | 56 min |
| May 23, 6:04 PM EDT | Special Weather Statement | RNK | Surry | 56 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.